A lower dosage of acetaminophen is now being recommended by the Food and Drug Administration. More commonly known by the brand name “Tylenol”, the familiar over-the-counter drug has been found to cause liver damage, serious and fatal. Initially announced in January, the FDA found it unusually necessary to send out an additional reminder to not prescribe any dosages exceeding 325 milligrams. Tylenol also chose to inform its costumers by posting a press release promoting the safe use of their drug. Users of the drug have been experiencing liver damage and even liver failure from inadvertently consuming too much of it. Initially, doctors prescribed acetaminophen thinking it would decrease the chance of addiction to opioid medication with patients reaching up to dosages of even more than double the recommended 325 milligrams.
Popular prescription drugs such as Vicodin and Percocet also contain acetaminophen, causing the FDA to call on pharmacists, doctors, and dentists to urge them not to prescribe above the recommended amount. Without realizing that acetaminophen was in their prescription drugs, consumers have been using Tylenol in conjunction with prescriptions already containing the drug. As a result, the dosage was easily exceeding the suggested 325 milligrams causing an inadvertent overdose -this is precisely what the FDA is attempting to avoid. Acetaminophen is in many over-the-counter drugs so be careful on what you consume. Don’t worry about swearing off this drug completely, if used in moderation acetaminophen shouldn’t cause you any harm.
Furthermore, the FDA is trying to promote liver health encouraging consumers to ease up on drugs and dietary supplements. The FDA states that prescriptions, over-the-counter drugs, and dietary supplements combined are the leading cause of liver failure. After discovering their dietary supplement to be in some cases the cause of liver failure and non-viral hepatitis, a Texas company recalled and discontinued some of their weight-loss and muscle enhancing drugs. Before taking any medication or dietary supplements, it is important to visit with a doctor and discuss the risks involved.